Mathematical Models for Schistosomiasis with Delays and Multiple Definitive Hosts

  • Jianhong Wu
  • Zhilan Feng
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 126)


A mathematical model for the transmission dynamics of Schistosomiasis japonicum is derived. The model consists of a system of retarded functional differential equations to take into account two important factors of the transmission process of this disease, i.e., the transit-time distribution and multiple definitive hosts (both human and non-human). The strong monotonicity principle recently established by Wu is used to show that the solution of our model equations defines an eventually strongly monotone semifiow which allows us to give a rather complete qualitative description of the global dynamics of the model.


Definitive Host Functional Differential Equation Transmission Dynamic Global Dynamic Transmission Process 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bradley, J. and May, R.M., Consequences of helminth aggregation for the dynamics of schistosomiasis, Trans. Roy. Soc. Trop. Med. Hyg. 72: 262–273, 1978.CrossRefGoogle Scholar
  2. [2]
    Bowles, J., Blair, D., and McManus, D.P., A molecular phylogeny of the human schistosomes, Molec. Phylogen. and Evolut. 4(2): 103–109, 1995.CrossRefGoogle Scholar
  3. [3]
    Hagan, P. and Gryseels, B., Schistosomiasis research and the European Community, Tropic. and Geogr. Medic. 46(4):259–268, 1994.Google Scholar
  4. [4]
    Hale, J.K. and Kato, J., Phase space for retarded equations with infinite delay, Funkcialaj Ekvac. 21: 11–41, 1978.MathSciNetzbMATHGoogle Scholar
  5. [5]
    He, Y., Xu, S., Shi, F., Shen, W., Hus, S., and Hsu, H., Comparative studies on the infection and maturation of Schistosoma japonicum in cattle and buffaloes, Acta Zool. Sinica 38(3): 266–271, 1992.Google Scholar
  6. [6]
    Hirschm M.W., The dynamical systems approach to differential equations, Bull. Amer. Math. Soc. 11: 1–64, 1984.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Hirschm M.W., Systems of differential equations that are competitive or cooperative II: Convergence almost everywhere, SIAM J. Math. Anal. 16: 423–439, 1985.MathSciNetCrossRefGoogle Scholar
  8. [8]
    Hirschm M.W., Stability and convergence in strongly monotone dynamical systems, J. Reine Angew Math. 383: 1–53, 1988.MathSciNetGoogle Scholar
  9. [9]
    Lee, K.L. and Lewis, E.R., Delay time models of population dynamics with application to schistosomiasis control, IEEE Trans. Biomed. Eng. BME-23: 225–233, 1976.CrossRefGoogle Scholar
  10. [10]
    Lewis, T., A model for the parasitic disease bilharziasis, Adv. Appl. Probab. 7: 673–704, 1975.zbMATHCrossRefGoogle Scholar
  11. [11]
    MacDonald, G., The dynamics of helminth infections, with special reference to schistosomes, Trans. R. Soc. Trop. Med. Hyg. 59: 489–506, 1965.CrossRefGoogle Scholar
  12. [12]
    MacDonald, G., On thee Scientific basis of tropical hygiene, Trans. R. Soc. Trop. Med. Hyg. 59: 611–620, 1965.CrossRefGoogle Scholar
  13. [13]
    Matano, H., Asymptotic behavior and stability of solutions of semilinear diffusion equations, Publ. Res. Inst. Math. Sci., 15: 401–454, 1979.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    Matano, H., Existence of nontrivial unstable sets for equilibrium of strongly order-preserving systems, J. Fac. Sci. Univ. Tokyo, Sec. t-lA Math. 30: 645–673, 1983.MathSciNetGoogle Scholar
  15. [15]
    Matano, H., Strongly order-preserving local semi-dynamical systems — theory and applications, Proceedings of Autumn Course on Semigroups, Pitman, New York, 1985.Google Scholar
  16. [16]
    May, R.M., Togetherness among schistosomes, its effects on the dynamics of the infection, Math. Biosci. 35: 301–343, 1977.zbMATHCrossRefGoogle Scholar
  17. [17]
    Naito, T., Integral manifolds for linear functional differential equations on some Banach space, Funkcialoj Ekvac. 13: 199–213.Google Scholar
  18. [18]
    Naito, T., On linear autonomous retarded equations with an abstract space for infinite delay, J. Differential Equations 33: 74–91, 1979.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    Naito, T., On autonomous linear functional differential equations with infinite retardations, J. Differential Equations 2: 297–315, 1976.MathSciNetCrossRefGoogle Scholar
  20. [20]
    Nasell, I., A hybrid model of schistosomiasia with snail latency, Theor. Popul. Biol. 10: 47–69, 1976.MathSciNetCrossRefGoogle Scholar
  21. [21]
    Nasell, I., On eradication of schistosomiasis, Theor. Popul. Biol. 10: 133–144, 1976.MathSciNetCrossRefGoogle Scholar
  22. [22]
    Nasell, I. and Hirsch, W.M., A mathematical model of some helminthic infections, Comm. Pure Appl. Math. 25: 459–477, 1972.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    Nasell, I. and Hirsch, W.M., The transmission dynamics of schistosomiasis, Comm. Pure Appl. Math. 26: 395–453, 1973.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    Nussbaum, R., The radius of the essential spectrum, Duke Math. J. 37: 473–488, 1970.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25]
    Nussbaum, R., Positive operators and elliptic eigenvalue problems, Math. Zeit. 186: 247–269, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26]
    Nussbaum, R., A folk theorem in the spectral theory of co-semigroups, Pac. J. Math. 113: 433–449, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    Nussbaum, R., Hilbert’s Projective Metric and Iterated Nonlinear Maps, Mem. Amer. Math. Soc. 391, 1988.Google Scholar
  28. [28]
    Shi, Y., Jiang, C., Han, J., Li, Y., and Ruppel, A., Immunization of pigs against infection with Schistosoma japonicum using ultraviolet-attenuated cercaria, Parasitology 106(5): 459–462, 1993.CrossRefGoogle Scholar
  29. [29]
    Smith, H., Periodic solutions of periodic competitive and cooperative systems, SIAM J. Math. Anal. 17: 1289–1318, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    Smith, H., Invariant curves for mappings, SIAM J. Math. Anal. 17: 1053–1067, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Smith, H., Monotoe semiflows generated by functional differential equations, J. Differential Equations 66: 420–442, 1987.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [32]
    Wu, J., Liu, N., and Zuo, S., The qualitative analysis of model of the transmission dynamics of Japaneses schistosomiasis, Applied Mathematics, a Journal of Chinese Universities 2: 352–362, 1987.zbMATHGoogle Scholar
  33. [33]
    Wu, J., Strong monotonicity principles and applications to Volterra integrodifferential equations, Differential Equations: Stability and Control, Saber, ed., Marcel Dekker, 1990.Google Scholar
  34. [34]
    Wu, Z., Bu, K., Yuan, L., Yang, G., Zhu, Z., and Liu, Q., Factors contributing to reinfection with schistosomiasis japonica after treatment in the lake region of China, Acta Tropica 52(2): 83–88, 1993.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • Jianhong Wu
    • 1
  • Zhilan Feng
    • 2
  1. 1.Department of Mathematics and StatisticsYork UniversityNorth YorkCanada
  2. 2.Department of MathematicsPurdue UniversityW. LafayetteUSA

Personalised recommendations